Avoiding Tylenol Could Prevent Your Child From Developing Asthma

(or conversely, Giving Your child Tylenol May Increase Your Child’s Risk of Asthma by 40%)

“Until future studies document the safety of this drug, children with asthma or at risk for asthma should avoid the use of acetominophen” (Tylenol) – pulmonologist John T. McBride MD.

In a recent article, published in the online Pediatrics journal on Nov 7, 2011, written by pulmonologist John T. McBride MD, he describes multiple studies done in the past 10 + years that support the association between tylenol use and the development and severity of asthma.

“A growing number of studies have documented such a strong association between acetominophen exposure and asthma that it is possible that much of the dramatic increase in childhood asthma over the past 30 years has been related to the use of acetominophen.”

 “As a pediatric pulmonologist, I am entrusted with the care of many asthmatic children and, at some level, with the respiratory health of all children in my area.  Given this role, I must decide when and how to act on the possibility that acetominophen is detrimental to asthmatic children.  Considering currently available data, I now recommend that any child with asthma or a family history of asthma avoid using acetominophen.”

Dr. McBride goes to explain that “the metabolism of acetominophen provides a biologically plausibe explanation for causation: depletion in airway mucosal glutathione that could contribute to vulnerability to oxidant stress.”

2 hypotheses as to how acetominophen may contribute to the prevelence or the severity of asthma:

  1. taking acetominophen increases airway inflammation contributing to the severity and frequency of symptoms
  2. those exposed to acetominophen in utero or in the first year of life might be more likely to develop asthma later in childhood

The most powerful study that he describes is that of a huge multi-location study, (122 centers in 54 countries, with each site enrolling at least 1000 children.) In this study, they consistently found a dose dependent increase in prevalence and severity of asthma.  Furthermore, the “association between asthma and acetominophen was identified at almost all sites regardless of geography, culture, or stage of economic development.”

In this study, they estimated that if children no longer were exposed to acetominophen, there may be upwards of a 40% decrease in childhood asthma.

Other pediatric studies suggesting an increased risk of childhood asthma associated with acetominophen use have been reported from Ethiopia to New Zealand.  Many adult studies in the US and in England show similar results in adults as well.  A few even compared the effects of other analgesics and none found any association between asthma with aspirin or other non-steroidals, like ibuprofen.

“The possibility that a measure as simple as limiting acetominophen use might result in so great a decrease in the suffering of children throughout the world is both sobering and exciting.”

“What considerations can guide a clinician faced with the possibility that acetominophen exposure is detrimental to children with asthma when causation has not been incontrovertibly established? The ethical principle of nonmaleficence (“primum non nocere” [… First, do no harm]) can be helpful: in considering the likelihood of benefit and the risk of harm of any therapy, physicians should give particular weight to avoid harm.”

“In my opinion, the balance between the likely risks of benefits of acetominophen has shifted”

“At present … I need further studies not to prove that acetominophen is dangerous but, rather, to prove that it is safe.”

Personally, I think if we took this “first, do no harm” philosophy with all medications and vaccinations, the world would be a far better and healthier place.

Comments are closed.